MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC T2 STRATOSPHERE EXPANDABLE CORPECTOMY SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

MEDTRONIC SOFAMOR DANEK USA, INC T2 STRATOSPHERE EXPANDABLE CORPECTOMY SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Catalog Number 436120B
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient presented with pseudoarthrosis after osteoporotic vertebral fracture at t12.She underwent subtotal removal at t12; and anterior fixation at t11-l1.Intra-op, when attempting to perform final tightening for the set screw on the cranial side, the set screw could not be confirmed under direct vision.Then, the sales rep had a conversation with the surgeon, and it was decided to remove the inserter first and then to perform final tightening for the set screw on the cranial side.So, when trying to remove the inserter from the cage, the cage was also removed out of the operation field.When trying to loosen the set screw in the center, it did not come loose.Hence, a removal tool was used, and the extend cap was removed.At that time, the cage broke into two parts with a crisp sound.The broken cage was completely out of the patient with no fragments of the cage remaining inside the patient.The procedure was completed with a new cage.There was a delay of less than 60 minutes in overall procedure time as a result of this event but no patient complications were reported.
 
Additional Manufacturer Narrative
H6: product analysis: visual inspection confirmed the implant was returned broken.Optical inspection revealed the teeth of the inner part have been deformed and broken off.It appears the teeth broke from excessive force placed on the implant during the expansion procedure.Unable to determine root cause of broken implant.Additional information: d10, h3, h6 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
T2 STRATOSPHERE EXPANDABLE CORPECTOMY SYSTEM
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key9528632
Report Number1030489-2019-01505
Device Sequence Number2335498
Product Code MQP
UDI-Device Identifier00643169634855
UDI-Public00643169634855
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K183510
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number436120B
Device Lot NumberCA18J203
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2020
Initial Date Received by Manufacturer 12/01/2019
Supplement Date Received by Manufacturer05/01/2020
Initial Report FDA Received Date12/29/2019
Supplement Report FDA Received Date05/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1